Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 28, 2017, 6:26 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2017, 6:26 PM CDT (23:26 UTC)
- Expired
- Mar 28, 2017, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Collingsworth County, TX, Wheeler County, TX
The radar
The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 12:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
480
WUUS54 KAMA 282326
SVRAMA
TXC087-483-290000-
/O.NEW.KAMA.SV.W.0011.170328T2326Z-170329T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
626 PM CDT TUE MAR 28 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southeastern Wheeler County in the Panhandle of Texas...
Northeastern Collingsworth County in the Panhandle of Texas...
* Until 700 PM CDT
* At 626 PM CDT, a severe thunderstorm was located 9 miles northeast
of Lutie, or 10 miles southeast of Shamrock, moving northeast at 35
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Samnorwood and Lutie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3494 10007 3506 10035 3547 10000 3502 10000
TIME...MOT...LOC 2326Z 215DEG 30KT 3512 10011
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
LFM1 follow-up statement
603
WWUS54 KAMA 282355
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
655 PM CDT TUE MAR 28 2017
TXC087-483-290005-
/O.EXP.KAMA.SV.W.0011.000000T0000Z-170329T0000Z/
Wheeler TX-Collingsworth TX-
655 PM CDT TUE MAR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER AND
NORTHEASTERN COLLINGSWORTH COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.
LAT...LON 3494 10007 3506 10035 3547 10000 3502 10000
TIME...MOT...LOC 2355Z 215DEG 30KT 3529 9996
$$
LFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:58 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 28, 4:58 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 458 PM CDT Tue Mar 28 2017 .DISCUSSION... Current radar indicates showers and thunderstorms across the eastern TX/OK Panhandle, with strong to marginally severe thunderstorms possible. Collingsworth County may be an area with better potential for severe storms as there is the potential for warmer air to advect into the area. This would increase the threat for severe weather over the next couple of hours. Otherwise for short term updates see the Mesoscale Update. Storms will still be possible overnight, but for now expect that any storms that occur will not be severe as better dynamic forcing will be to the east. With the low overhead tonight and the deformation zone mainly across the OK and northern TX Panhandles, expected moderate to heavy rain to continue. Also tracking colder air across the northwestern TX/OK Panhandles. Latest model soundings are keeping things very close to the freezing line down to the surface. Air and ground temperatures will most likely bottom out near freezing or slightly below. But precipitation aloft has a good chance of falling as snow. The uncertainty lies with how much snow will accumulate and the time frame for this snowfall. There is difficulty in the forecast due to significant QPF expected and whether temperatures will linger near freezing long enough for appreciable accumulations. No Winter Weather Advisories will be issued with this package as confidence is just not high enough. Cooler and drier air will be in place on Wednesday, with highs in the upper 40s to lower 50s for the OK Panhandle, and in the 50s to lower 60s for the TX Panhandle. Temperatures will rebound on Thursday and Friday as southwest flow returns ahead of another weather system set to impact the area next weekend. Right now models are not in good enough agreement to put certainty into the risk for severe weather. However, the pattern favors the return of thunderstorms to the Panhandles starting as early as Friday night. Will iron out the details of the significance as the weekend approaches the near term. Weber && .MESOSCALE UPDATE... ...Severe weather somewhat possible this afternoon/evening... * Synoptic Overview: Another in a series of upper level low pressure systems is again knocking on our door. Substantial height falls have overspread the area and forcing for ascent has been and should continue to be plentiful. At the surface, very stable air has invaded the Panhandles with all convection to this point certainly of the elevated variety. * Mesoscale (Eastern Panhandles): Generally about 1000-1500 J/kg of MUCAPE have been realized through the day, helped along by fairly steep lapse rates aloft. Model indications though are that lapse rates may weaken in the ern TX Panhandle this afternoon, with no significant increase in MUCAPE expected. After having not seen much more than penny size hail this morning, it's kind of tough to believe we'll be able to see much more than quarters this afternoon in the line of convection that is moving east. * Mesoscale (Western Panhandles): Of a bit more interest is the area of clearing behind the main line of ongoing convection. The low level stable air mass is shallower in the far west than in the east, and sunshine could erode enough of it to allow for an increase in sfc-based convection late this afternoon (something being seen in NM already). Due to exceptional mid level cooling associated with the upr low, forecast soundings in Deaf Smith County from the HRRR and other CAMS show the possibility of around 1200 J/kg MLCAPE with T/Td of only 57/54. Any severe concern that develops out west will likely be confined to the western 2 tiers of counties from about 6-9 PM as the thermodynamic environment will not be supportive any further east. Threats from this convection will primarily be wind and hail, but again this is all quite conditional. Simpson && .AVIATION...18Z TAFs...Simply put, flying conditions will be quite difficult. LIFR to IFR conditions are forecast through the TAF period for all terminals, with periods of showers and thunderstorms likely through midday Wednesday. A cold front due to enter the region will switch winds at KDHT & KGUY to a northerly direction AFT 29/02Z. Wind speeds behind the front could produce winds around 20 to 30 kts with gusts up to 40 kts, with the strongest winds expected at KGUY. Bieda && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 40 50 34 66 39 / 50 50 10 5 0 Beaver OK 37 52 31 62 35 / 80 80 30 10 0 Boise City OK 32 47 30 63 33 / 80 80 20 0 0 Borger TX 40 53 33 67 38 / 60 60 20 5 0 Boys Ranch TX 36 52 31 69 36 / 50 60 10 5 0 Canyon TX 40 52 33 68 37 / 40 50 10 5 0 Clarendon TX 46 57 37 67 38 / 50 40 10 5 0 Dalhart TX 32 48 31 65 33 / 60 70 10 0 0 Guymon OK 34 47 30 63 34 / 80 80 30 5 0 Hereford TX 41 52 33 69 40 / 40 50 10 5 0 Lipscomb TX 44 56 34 63 38 / 80 60 30 10 0 Pampa TX 42 52 33 63 38 / 50 50 20 5 0 Shamrock TX 49 59 39 65 38 / 80 40 20 5 0 Wellington TX 46 62 38 66 38 / 80 30 20 5 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98/9/89
Hazardous weather outlook, Mar 28, 4:12 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 412 PM CDT Tue Mar 28 2017 OKZ001>003-TXZ001>020-290915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 412 PM CDT Tue Mar 28 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Severe Thunderstorm Watch in effect for all Texas Panhandle Counties through 9PM this evening. Thunderstorms will continue across all of the Oklahoma and Texas Panhandles Today and Tonight. Some storms that develop will have the potential to become severe, with 1 inch hail being the primary hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will also be possible across the Oklahoma and Texas Panhandles Wednesday and Wednesday night, as well as portions of the area Friday night through Sunday. Any storms that form are expected to remain below severe levels at this time. There looks to be enough cold air intrusion across the northwest portion of the Panhandle for a window of possible snowfall. Although the snowfall could be moderate at times, snow accumulations could be limited with the air temperature hovering right around freezing or slightly above. Thunderstorms could return with another weather system this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through 9PM this evening.
In the hours before
Local storm report, Mar 28, 4:38 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL HOWARDWICK 35.04N 100.91W
03/28/2017 E1.00 INCH DONLEY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700289
KJSSpecial weather statement, Mar 28, 4:38 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT TUE MAR 28 2017
TXZ014-019-282215-
Gray TX-Donley TX-
438 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY AND
NORTHEASTERN DONLEY COUNTIES UNTIL 515 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Lelia Lake, or 7 miles east of Clarendon, moving north
at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Clarendon, Mclean, Howardwick, Hedley, Lelia Lake, Lake Mcclellan,
Alanreed and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.
LAT...LON 3487 10090 3530 10093 3527 10054 3500 10054
3486 10058
TIME...MOT...LOC 2138Z 178DEG 39KT 3496 10075
LFMLocal storm report, Mar 28, 4:44 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 2 SSE LAKE MCCLELLAN 35.18N 100.86W
03/28/2017 E1.00 INCH DONLEY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700290
BIEDALocal storm report, Mar 28, 6:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 4 NW WELLINGTON 34.89N 100.27W
03/28/2017 COLLINGSWORTH TX STORM CHASER
RAIN WRAPPED TORNADO IS ON THE GROUND APPROXIMATELY 4
NW WELLINGTON.
&&
EVENT NUMBER AMA1700291
BIEDASpecial weather statement, Mar 28, 6:06 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Amarillo TX 606 PM CDT TUE MAR 28 2017 TXZ016-282330- Deaf Smith TX- 606 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL 630 PM CDT... At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Bootleg, or 18 miles northwest of Friona, moving north at 40 mph. Half inch hail will be possible with this storm. Locations impacted include... Simms and Bootleg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 900 PM CDT for the Panhandle of Texas. LAT...LON 3475 10301 3518 10292 3519 10259 3475 10276 TIME...MOT...LOC 2306Z 193DEG 37KT 3488 10285 LFM
Local storm report, Mar 28, 6:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL QUAIL 34.91N 100.41W
03/28/2017 M1.00 INCH COLLINGSWORTH TX TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED
&&
EVENT NUMBER AMA1700292
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:41 AM CDT | Special Weather Statement | AMA | Oldham | 34 min |
| Mar 28, 8:07 AM CDT | Special Weather Statement | AMA | Hartley | 23 min |
| Mar 28, 8:21 AM CDT | Special Weather Statement | AMA | Deaf Smith | 39 min |
| Mar 28, 8:56 AM CDT | Special Weather Statement | AMA | Oldham | 49 min |
| Mar 28, 9:29 AM CDT | Special Weather Statement | AMA | Potter | 46 min |
| Mar 28, 9:45 AM CDT | Special Weather Statement | AMA | Wheeler | 45 min |
| Mar 28, 9:47 AM CDT | Special Weather Statement | AMA | Hutchinson | 43 min |
| Mar 28, 10:42 AM CDT | Special Weather Statement | AMA | Hemphill | 48 min |
| Mar 28, 11:05 AM CDT | Special Weather Statement | AMA | Hansford | 40 min |
| Mar 28, 11:29 AM CDT | Special Weather Statement | AMA | Moore, Potter | 46 min |
| Mar 28, 11:32 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 2 hr |
| Mar 28, 11:43 AM CDT | Special Weather Statement | AMA | Ochiltree | 47 min |
| Mar 28, 11:47 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 43 min |
| Mar 28, 12:00 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 21 min |
| Mar 28, 12:27 PM CDT | Special Weather Statement | AMA | Moore | 48 min |
| Mar 28, 12:32 PM CDT | Special Weather Statement | AMA | Potter | 43 min |
| Mar 28, 12:41 PM CDT | Special Weather Statement | AMA | Ochiltree | 49 min |
| Mar 28, 1:26 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 7 hr |
| Mar 28, 1:55 PM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson | 6 hr |
| Mar 28, 3:22 PM CDT | Special Weather Statement | AMA | Donley | 23 min |
| Mar 28, 3:38 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 52 min |
| Mar 28, 4:28 PM CDT | Special Weather Statement | AMA | Gray | 32 min |
| Mar 28, 4:38 PM CDT | Special Weather Statement | AMA | Donley | 37 min |
| Mar 28, 5:10 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 50 min |
| Mar 28, 5:28 PM CDT | Tornado Warning | AMA | Collingsworth | 32 min |
| Mar 28, 5:58 PM CDT | Tornado Warning | AMA | Collingsworth, Wheeler | 32 min |
| Mar 28, 6:06 PM CDT | Special Weather Statement | AMA | Deaf Smith | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.